A previously healthy 30-year-old woman was admitted to our hospital because of impaired consciousness after convulsion. A temporary diagnosis of herpes simplex encephalitis was made, and intravenous acyclovir (ACV) therapy (250mg four times daily in normal saline over 2 hours) was started. Three days later, she became confused, and was having hallucinations, dysarthria and generalized painful seizures occurred without focal neurologic deficit. Whether the neuropsychiatric symptoms were related to herpes simplex encephalitis or acyclovir neurotoxity was initially unclear. The brain MRI and lumbar puncuture findings were initially normal, but abnormal FLAIR lesions appeared later. ACV-associated encephalopathy was considered. ACV was discontinued, and she recovered from the neurological disorder within 24 hours. Although blood levels of acyclovir were not determined, it is unlikely that they were in a toxic range, in view of her normal renal function.
|Number of pages||7|
|Publication status||Published - 08-2003|
All Science Journal Classification (ASJC) codes
- Clinical Neurology